Hail, Adams
- When
- August 19, 5:22 PM CST
- Where
- Adams County, 2.5 mi ENE of Iveyville
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.920, -94.740
A strong cold front moved into Iowa during the afternoon of the 19th, and traversed the state during the night. The system was quite dynamic for mid August as the upper level low pressure closed off over Minnesota during the evening and a 70 kt jet was present at 300 mb.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front moved into Iowa during the afternoon of the 19th, and traversed the state during the night. The system was quite dynamic for mid August as the upper level low pressure closed off over Minnesota during the evening and a 70 kt jet was present at 300 mb. The atmosphere became unstable as afternoon readings reached the upper 70s to around 80, with dew points in the upper 60s. Instability was limited by the fact that there were two rounds of thunderstorms that crossed the state during the day, limiting the heating. None the less, lifted indices fell to around -8 C and between 2000 and 3000 J/kg of CAPE was available. Wind shear was around 45 kts in the near storm environment. The freezing level fell during the late afternoon and evening, and sloped from 13,500 feet over the east part of the CWA, to 12,500 over the west. A line of thunderstorms developed just ahead of the cold front. Most of the storms produced gusty winds and pea, to a little larger, size hail. A couple of the storms produced severe hail. One inch diameter hail fell from one of the storms south of Corning in Adams County. Another storm dropped one inch diameter hail east of Harcourt in Webster County. Wind gusts were generally in the 25 to 40 MPH range, with a few reports to around 45 MPH. Some of the higher gusts were in the Waterloo area, with a 56 MPH wind gust. Storms produced a 47 MPH wind gust in Windsor Heights.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 2:28 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT WED AUG 19 2009 .SHORT TERM.../TONIGHT/ FORECAST CHALLENGES INCLUDE THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. COMPLEX WEATHER SETUP IN THE SHORT TERM. SURFACE COLD FRONT EXTENDED FROM THE EASTERN DAKOTAS SOUTH...THEN SOUTHWEST INTO SOUTHWESTERN KS. STRONG...DEEPENING UPPER LEVEL SYSTEM TO OUR WEST HAS BEGUN AFFECTING OUR WEATHER TODAY AS EVIDENCED BY THE ONGOING SHRA AND TSRA. LEAD SHORT WAVE HELPED TO IGNITE SOME SHRA/TSRA EARLIER TODAY. THE MORE VIGOROUS SHORT WAVE WAS STILL TO OUR SW IN EASTERN KS. MODELS INDICATE THAT THE UPPER LEVEL SYSTEM WILL CONTINUE DEEPENING TONIGHT...WITH BOTH THE GFS AND NAM 500 MB STANDARD DEVIATION PLOTS SHOWING OVER 4 SIGMA WITH THIS SYSTEM. EXISTING CONVECTION MOVING ACROSS THE CWA ATTM HAS NOT YET PRODUCED SEVERE CRITERIA WEATHER. STILL...RADAR INDICATES THAT THESE CELLS ARE RELATIVELY LOW TOPPED...WITH SOME STRUCTURES INDICATIVE OF MINI SUPERCELLS. ONCE THIS CONVECTION LEAVES OUR CWA...THE NEXT APPRECIABLE CHANCE OF PCPN WILL COME LATER TONIGHT AS THE SURFACE COLD FRONT MOVES THROUGH OUR CWA. THUS...LOWERED POPS UNTIL THEN. PRESENT TRENDS AND MODEL GUIDANCE INDICATE THAT THE HEAVIEST PCPN SHOULD FALL JUST EAST AND SOUTH OF OUR CWA...POSSIBLY CLIPPING THE EXTREME SE. WE MAY SEE SOME LOCALIZED MINOR FLOODING...THOUGH...MAINLY IN URBAN AREAS AND ON SMALLER STREAMS. BUT AGAIN THIS THREAT IS CONFINED TO THE EXTREME EASTERN AND SOUTHERN CWA. .LONG TERM.../THURSDAY THROUGH TUESDAY/ MAIN FORECAST CHALLENGES ARE PCPN CHANCES EARLY...THEN LATE IN THE TIME PERIOD. STRONG UPPER LEVEL SYSTEM WHICH IS AFFECTING OUR WEATHER IN THE SHORT TERM TIME PERIOD...WILL CONTINUE AFFECTING OUR WEATHER ON THURSDAY AND FRIDAY. ON THURSDAY WE WILL BE UNDER THE INFLUENCE OF STRONG CYCLONIC FLOW ALOFT WITH EMBEDDED SHORT WAVES...DUE TO THE PROXIMITY OF THE DEEP UPPER LEVEL LOW TO OUR NORTH. LIGHT RAINFALL AND ISOLATED THUNDERSTORMS ARE EXPECTED...WITH THE POPS INCREASING TOWARD THE NORTH. CHANCES OF PCPN WILL CONTINUE THROUGH FRIDAY ESPECIALLY ACROSS THE NORTH AS THE UPPER LEVEL SYSTEM CONTINUES TO INFLUENCE OUR WEATHER. GUIDANCE BRINGS RIDGING AT THE SURFACE AND ALOFT IN THE WAKE OF THE DEPARTING STORM SYSTEM FRIDAY INTO THIS WEEKEND. SURFACE HIGH PRESSURE COMBINED WITH STRONG UPPER LEVEL NORTHERLY FLOW WILL BRING A COOL DOWN IN TEMPERATURES FOR THIS WEEKEND. WENT CLOSE TO GFSMOS GUIDANCE TEMPS THIS WEEKEND...WHICH IS SHOWING LOWS ON SATURDAY MORNING AS LOW AS THE UPPER 40S TO MIDDLE 50S. NEXT SYSTEM IS EXPECTED TO INFLUENCE OUR WEATHER BEGINNING NEXT MONDAY NIGHT...AS A PARADE OF SHORT WAVES TRIES TO BREAK DOWN THE UPPER LEVEL RIDGE. ECMWF INDICATES THAT THE UPPER LEVEL FLOW WILL REVERT TO NORTHWESTERLY IN THE WAKE OF THESE SHORT WAVES FROM THE MIDDLE TO LATE PART OF NEXT WEEK. && .AVIATION...19/18Z A LINE OF CONVECTION WILL MOVE ACROSS THE TAF SITES THIS AFTERNOON THEN EXPECT SUBSIDENCE TO RESULT IN A PERIOD OF CLEARING WITH WITH SOME VFR CONDITIONS ANTICIPATED. LOCALIZED IFR CIGS ARE POSSIBLE NEAR KMCW/KALO/KOTM THIS AFTERNOON. A COLD FRONT ARRIVING LATE WILL BRING ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT. BREEZY WESTERLY WINDS CAN BE EXPECTED THURSDAY MORNING. && .HYDROLOGY... RISK OF RIVER FLOODING HAS DECREASED FROM YESTERDAY...AS THE HEAVIEST RAIN IS NOW EXPECTED TO FALL JUST SOUTH AND EAST OF THE SERVICE AREA. RAINFALL THIS EVENING AND TONIGHT MAY LEAD TO SOME LOCALIZED MINOR FLOODING IN URBAN AREAS AND ON CREEKS AND SMALL STREAMS...MAINLY IN THE EXTREME EASTERN AND SOUTHERN PORTIONS OF THE SERVICE AREA WHERE QPF IS THE HIGHEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ZOGG AVIATION...DONAVON LONG TERM/HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT WED AUG 19 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 412 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. NEW STORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND EASTERN NEBRASKA LATE THIS AFTERNOON AND INTO THE EVENING. THE STORMS WILL MOVE THEN MOVE EASTWARD ACROSS THE AREA. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THE REMAINDER OF THE AFTERNOON AND EVENING. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 451 PM CDT WED AUG 19 2009 IAZ023-024-192215- HUMBOLDT-POCAHONTAS- 451 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POCAHONTAS AND WESTERN HUMBOLDT COUNTIES UNTIL 515 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POCAHONTAS...OR 25 MILES EAST OF STORM LAKE...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ROLFE BY 505 PM CDT. GILMORE CITY AND BRADGATE BY 510 PM CDT. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 533 PM CDT WED AUG 19 2009 IAZ024-025-192300- HUMBOLDT-WRIGHT- 533 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND WESTERN WRIGHT COUNTIES UNTIL 600 PM CDT... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DAKOTA CITY...OR 16 MILES NORTH OF FORT DODGE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 606 PM CDT WED AUG 19 2009 IAZ025-026-192330- FRANKLIN-WRIGHT- 606 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WRIGHT AND WESTERN FRANKLIN COUNTIES UNTIL 630 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BELMOND...OR 34 MILES SOUTHWEST OF MASON CITY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... COULTER AND LATIMER BY 620 PM CDT. COGIL
The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181605, 181606.